Michigan, 2010Lake-Effect Snow in Michigan, January 4 to 5, 2010
January 4 to 5, 2010 · NWS GRR · 2 events in 2 counties and zones
A band of heavy lake effect snow showers brought localized snowfall of 6 to 12 inches across the entire coastline of Van Buren county and also into extreme southwest Allegan county. The heavy lake effect snow was the result of the interaction of north northwest winds and arctic air already in place in conjunction with a weak trough of low pressure.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of heavy lake effect snow showers brought localized snowfall of 6 to 12 inches across the entire coastline of Van Buren county and also into extreme southwest Allegan county. The heavy lake effect snow was the result of the interaction of north northwest winds and arctic air already in place in conjunction with a weak trough of low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jan 4, 12:50 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Jan 4, 12:50 AM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 AM EST MON JAN 4 2010
LATEST UPDATE...AVIATION...
.SYNOPSIS...(350 PM EST SUN JAN 3 2010)
COLD TEMPERATURES AND OCCASIONAL LAKE EFFECT SNOW SHOWERS WILL
PREVAIL FOR THE NEXT WEEK OR MORE. A LOW PRESSURE TROUGH MAY BRING
SOME FLURRIES OR LIGHT SNOW TO MUCH OF LOWER MICHIGAN TONIGHT.
A CLIPPER TYPE STORM MAY BRING SOME SNOW ON THURSDAY AS WELL.
&&
.SHORT TERM...(350 PM EST SUN JAN 3 2010)
(TONIGHT THROUGH TUESDAY NIGHT)
MID LEVEL TROUGH/TROWAL EXTENDING WEST OF THE BIG CLOSED LOW OVER
THE GULF OF MAINE WILL BRING ENOUGH MOISTURE AND LIFT FOR LIGHT SNOW
TO OVERCOME VERY DRY LOW LEVEL AIR TONIGHT. WILL ALSO HAVE LAKE
EFFECT SNOW SHOWERS ALONG THE COASTAL ZONES AS FLOW BACKS A LITTLE
MORE NORTHWEST THIS EVENING. WENT WITH LIKELY POPS AFTER MIDNIGHT
BUT KEPT QPF LIGHT INLAND WITH LESS THAN AN INCH...AND ANOTHER 1 TO
LOCALLY 3 INCHES ALONG MASON...OCEANA...VAN BUREN AND ALLEGAN
COUNTIES.
MID LEVEL TROUGH AXIS MOVES SOUTH BY SUNDAY AFTERNOON WITH DEEP
MOISTURE DEPARTING. LAKE EFFECT CONTINUES TO BE RESTRICTED TO NEAR
THE COAST WITH FLOW ABOUT 330-350. THAT REMAINS THE STORY RIGHT ON
THROUGH THE NEAR TERM. THEREFORE...DID NOT MAKE ANY CHANGES TO THE
LATER PERIODS AND WILL KEEP HIGH POPS NEAR THE COAST AND LOW POPS
INLAND.
&&
.LONG TERM...(350 PM EST SUN JAN 3 2010)
(WEDNESDAY THROUGH SUNDAY)
NO END IN SIGHT TO THE COLD AIR THROUGH AT LEAST NEXT WEEKEND. H8
TEMPS REMAIN -13 TO -16C AS A LONG WAVE TROUGH PERSISTS OVER THE
EASTERN U.S.
THE COLD CYCLONIC FLOW WILL ALSO CONTINUE INTO MID WEEK. THE MEAN
FLOW IS STILL PROGGED TO BE 330-350 WED AND WED NIGHT...SO THE BEST
LAKE EFFECT POTENTIAL WILL STILL RESIDE ALONG THE LAKE SHORE. A
LIGHT SYNOPTIC SNOW IS EXPECTED THURSDAY INTO EARLY FRIDAY AS AN
UPPER LOW MOVES ACROSS THE SOUTHERN LAKES. WINDS WILL TURN NNE
DURING THIS PERIOD PUSHING ANY LAKE EFFECT OFFSHORE.
NEXT WEEKEND LOOKS MUCH LIKE THE CURRENT WEEKEND...COLD WITH LES
HUGGING THE COAST. WE COULD SEE MORE INFLUENCE FROM THE SURFACE
HIGH OVER THE CENTRAL PART OF THE NATION...SO AT THIS POINT THE LES
DOES NOT LOOK OVERLY IMPRESSIVE.
LOWERED TEMPS SLIGHTLY DURING THE FRI THROUGH SAT TIME FRAME AS
ANOTHER ARCTIC BLAST FOLLOWS THE DEPARTING UPPER LOW.
&&
.AVIATION...(1250 AM EST MON JAN 4 2010)
I KEPT THE GENERAL THEME OF -SN WITH BETTER THAN IFR CIGS AND VISBYS
INTO THE OVERNIGHT PERIOD. THE MKG VISBY SHOULD STAY P6SM AS THE
LAKE EFFECT SNOW BAND STAYS JUST OFFSHORE. ANY DEVIATION COULD DROP
THIS SITE TO 2 OR 3SM...BUT DIDN'T INCLUDE THAT IN THE TAF BASED ON
TRENDS. THERE IS GENERAL MODEL AGREEMENT THAT IFR CONDITIONS WILL BE
A THREAT AFTER 12Z OR SO AS MOISTURE INCREASES. THE LOWEST CIGS LOOK
TO BE ACROSS THE SOUTHERN AND EASTERN TAFS BY THE 12Z-15Z TIME FRAME
AND THERE IS A CHANCE THE VISBYS COULD BE LESS THAN THE 2SM
INDICATED. ALTHOUGH THE SNOW IS EXPECTED TO BE LIGHT...IT MAY BE
FINE ENOUGH IN TEXTURE TO REDUCE VISBYS TO IFR LEVELS. CONDITIONS
MAY TAKE A LITTLE LONGER TO ESCAPE IFR FOR THE WESTERN
TAFS...PERHAPS NOT UNTIL 23Z OR 00Z.
WIND GUSTS IN THE 20 TO 25 KT RANGE AT TIMES ARE EXPECTED FOR ALL
THE TERMINALS AT LEAST THROUGH THE LATE MORNING HOURS. WIND
DIRECTION WILL REMAIN CONSISTENT...AT OR ABOUT 330 DEG.
&&
.MARINE...(350 PM EST SUN JAN 3 2010)
SMALL CRAFT ADVISORY THROUGH 7 PM TUESDAY AS WINDS WILL REMAIN IN
THE 20 TO 30 KNOT RANGE. FREEZING SPRAY WILL CONTINUE AS COLD
WEATHER CONTINUES.
&&
.HYDROLOGY...(1217 PM EST SUN JAN 3 2010)
ICE WILL CONTINUE FORMING ON THE RIVERS THROUGH THE NEXT WEEK AS
COLD WEATHER CONTINUES UNABATED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY THROUGH TUESDAY FROM ST JOE TO MANISTEE.
&&
SYNOPSIS: OSTUNO
SHORT TERM: OSTUNO
LONG TERM: JK
AVIATION: HOVING
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Jan 3, 10:28 PM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1028 PM EST SUN JAN 3 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-041045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1028 PM EST SUN JAN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
LAKE EFFECT SNOW SHOWERS WILL CONTINUE TONIGHT NEAR LAKE MICHIGAN
WITH LOCAL ACCUMULATIONS OF AN INCH OR TWO LIKELY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A COLD WEEK IS EXPECTED WITH SNOW SHOWERS CONTINUING. THE BEST
CHANCE FOR ACCUMULATING SNOW WILL COME ON FRIDAY THOUGH.
THE COLD WEATHER WILL MAKE ICE JAMS AN INCREASING THREAT ON AREA
RIVERS AND STREAMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-041045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1028 PM EST SUN JAN 3 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
NORTHERLY WINDS TO 30 KNOTS WILL CREATE WAVES THAT WILL BE
HAZARDOUS TO SMALLER CRAFT. FREEZING SPRAY CAN ALSO BE
ANTICIPATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LARGE WAVES WILL PERSIST INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
DUKE NJJ
Lake-Effect Snow, Van Buren
- When
- January 4, 4:00 AM EST to January 5, 1:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Snow accumulations of six to twelve inches were reported along the entire shoreline of Van Buren county. South Haven was particularly hard hit, where a foot of snow fell.
Lake-Effect Snow, Allegan
- When
- January 4, 10:00 AM EST to January 5, 1:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Localized snow accumulations of up to a foot were reported across extreme southwestern Allegan county near the Lake Michigan shoreline. There was even an isolated report of over sixteen inches of snow just south of the town of Glenn.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze and Cold in Florida, January 4 to 7, 20101 death · 7 events
- Frost and Freeze in Texas, January 4 to 11, 20103 injured · $40,000 · 3 events
- High Surf in Hawaii, January 4 to 14, 20101 injured · 14 events
- Winter Storm in Montana, January 4 to 6, 201013 events
- Winter Weather in Kentucky, January 4 to 5, 201012 events
- Winter Weather in Kentucky, January 4, 201011 events
- Winter Weather in Arkansas, January 4, 2010$15,000 · 2 events
- Heavy Snow and Winter Weather in North Carolina, January 4 to 6, 20108 events
- Heavy Snow in Washington, January 4 to 5, 20105 events
- Blizzard and Heavy Snow in Alaska, January 4 to 5, 20105 events
- Winter Storm in Montana, January 4 to 5, 20105 events
- Winter Storm in Montana, January 4 to 6, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212345, 212344.